Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 140, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 2000, 3:13 PM CDT for Russell County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 16, 2000, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:17 PM CDT | Thunderstorm Wind 52 E | Russell, KS | |
| Jul 16, 3:49 PM CDT | Thunderstorm Wind 61 E | Sylvan Grove, KS | Trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 162013 SVRICT KSC167-162045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 313 PM CDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 345 PM CDT. * AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF RUSSELL ARPT...OR ABOUT 5 MILES SOUTHEAST OF RUSSELL...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM CDT... DORRANCE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 345 PM CDT. LAT...LON 3893 9890 3875 9895 3873 9852 3896 9849S CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:40 AM CDT, 11 hours 33 minutes earlier.
Area forecast discussion, Jul 16, 3:40 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 AM CDT SUN JUL 16 2000 MAX TEMPERATURES AND PRECIP CHANCES REMAIN THE FCST FOCUS. WILL CONTINUE TO RELY ON AN ETA 1000-850 THICKNESS FCST FOR TODAY AND WILL LEAN TOWARD THE ETA/S SFC/850 BOUNDARY FCST THROUGH 48 HOURS. LATEST WATER VAPOR SHOWS UPPER RIDGE ACROSS THE SOUTHERN ROCKIES WITH A WEAK WAVE DRIFTING ACROSS THE HIGH COUNTRY OF COLORADO THIS AM. THE REMAINS OF NEBRASKA CONVECTION HAS PUSHED AN OUTFLOW BOUNDARY TOWARD KS BUT EXPECT THIS TO STAY NORTH OF THE CWA TODAY. LATEST SFC MAP SHOWS COOL FRONT NOW MAKING A MOVE SOUTH ACROSS SOUTH DAKOTA WITH 850 FRONT LAGGING ACROSS NE WY. FOR TODAY...EXPECT ANOTHER HOT DAY WITH 1000-850 THICKNESS FCST TO INCREASE OVER YESTERDAY/S VALUES. ONLY DRAWBACK FOR AIR TEMPS COULD BE VEIL OF CIRRUS COMBINED WITH INCREASING SE WINDS AND SLIGHTLY HIGHER SFC DEWPOINTS...WILL GENERALLY FOLLOW A PERSISTENCE MAX TEMP FCST FOR TODAY...WHICH AGREE WITH NGM MOS. HEAT INDICES WILL ALSO BE HIGHER TODAY THAN YESTERDAY AND SOME AREAS MAY FLIRT WITH INDICES IN EXCESS OF 105. WX FINALLY GETS INTERESTING TONIGHT AS SFC/850 BOUNDARY COMBINE SAGGING INTO NORTHERN KS. MOISTURE POOLING NORTH OF BOUNDARIES ALONG WITH INCREASING LLJ WILL ACT AS FORCING FOR STORMS WHICH ORIGINATE ACROSS SE WY/NE CO AND ROLL EAST THIS EVENING. UPPER DIV WILL SUPPORT ANY STORMS THROUGH THE NIGHT AND GIVEN MAGNITUDE OF LLJ EXPECT A SOUTHWARD PROGRESSION OF STORMS. WILL GO AROUND WETBULB TEMPS FOR CENTRAL KS MINS WHILE KEEPING ALL OTHER AREAS VERY MILD IN THE MID 70S. BY MONDAY...SFC BOUNDARY POSITION WILL LARGELY BE DETERMINED BY AREAL COVERAGE OF STORMS AND ASSOCIATED OUTFLOW. LEANING TOWARD A SOUTHERN KS POSITION OF THE SFC BOUNDARY AND WILL UP POPS BASED ON THIS THINKING. WILL LOWER MAX TEMPS INTO THE 80S CENTRAL AND KEEP LOWER 90S SOUTHERN AREAS...SHOULD SEE SCT-BKN MID LVL SKIES AT LEAST ALONG WITH SOME EASTERLY COMPONENT OF SFC WINDS WHICH IS REASONING FOR COOLER MAX TEMPS. PROXIMITY OF BOUNDARY MONDAY NIGHT INTO EARLY TUESDAY SUPPORTS CONTINUED MENTION OF STORMS...ALTHOUGH AT THIS POINT THE MAJORITY OF ACTIVITY LOOKS LIKE IT WOULD OCCUR MONDAY NIGHT...WITH NEXT WAVE IN NW FLOW TAKES AIM LATER TUES. WITH AN EASTERLY SFC WIND COMPONENT INTO TUES WILL CONTINUE A SLIGHTLY COOLER MAX TEMP FCST. NO CHANGES TO THE EXTENDED. FCSTID = 11/OMITT ICT 102 75 92 70 / 0 30 50 50 HUT 103 75 91 70 / 0 30 50 50 EWK 101 75 91 70 / 0 30 50 50 EQA 101 75 92 70 / 0 30 50 50 WLD 101 75 94 70 / 0 30 50 50 RSL 101 68 89 68 / 5 50 40 30 GBD 102 69 88 69 / 5 50 40 30 SLN 102 69 89 69 / 5 50 40 30 MPR 102 69 90 69 / 5 50 40 30 CFV 99 74 93 70 / 0 20 50 50 CNU 99 74 93 70 / 0 20 50 50 K88 99 74 92 70 / 0 20 50 50 w .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:39 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 66 min |
| Jul 16, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 62 min |
| Jul 16, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Jul 16, 5:45 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 60 min |
| Jul 16, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.